Colorado, 2013Debris Flow in Colorado, September 11, 2013
September 11, 2013 · NWS GJT · 1 event in 1 county or zone
Heavy rainfall from monsoonal thunderstorms caused a mudslide near Edwards which closed Highway 6.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall from monsoonal thunderstorms caused a mudslide near Edwards which closed Highway 6.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 11, 2:09 PM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Sep 11, 2:09 PM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MDT WED SEP 11 2013
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 309 PM MDT WED SEP 11 2013
CURRENT WATER VAPOR IMAGERY SHOWS PLENTY OF DRY AIR MOVING INTO
THE CWA THIS AFTERNOON BUT THIS DRY AIR RESIDES ABOVE 500MB OR
ABOUT 18K FEET. BELOW THAT LEVEL...RESIDUAL MOISTURE EXISTS. THE
LOW PRESSURE TO OUR WEST CONTINUES TO REMAIN FAIRLY STATIONARY AS
SHORT WAVES ROTATE AROUND IT. THE LAST WAVE IS NOW CAUSING
WIDESPREAD SHOWERS AND SOME ISOLATED THUNDERSTORMS MAINLY NORTH OF
I-70. THE STORMS THAT HAVE FORMED HAVE BEEN FAIRLY SLOW MOVERS
ALLOWING HEAVY RAIN TO FALL ON ALREADY SATURATED GROUND...THUS
SOME FLOOD ADVISORIES HAVE BEEN ISSUED. VIS SATELLITE SHOWS PLENTY
OF CONVECTION AROUND THE AREA OF LOW PRESSURE OVER AZ AND WRN UT
BUT NOT MUCH IN THE DRY SLOT THAT HAS FORMED THIS AFTN. HRRR AND
RAP BOTH INDICATING NOT MUCH DEVELOPMENT IN THE 4 CORNERS REGION
EVEN WITH SOME WEAK UPPER LEVEL SUPPORT INCREASING TOWARD THE
EVENING HOURS. WILL KEEP ISOLD TO SCTD SHOWERS AND STORMS IN
FORECAST THOUGH AS ANY WEAK WAVE MAY ALLOW SOME PRECIP TO KICK
OFF. IN THAT REGARD...FLASH FLOOD WATCH WILL ALSO CONTINUE THROUGH
9PM THIS EVENING. OVERNIGHT...EXPECT DRYING TO CONTINUE THOUGH A
STRAY SHOWER OR STORM IS POSSIBLE.
BY TOMORROW...THE LOW PRESSURE WILL HAVE MOVED SLIGHTLY NORTH WHILE
THE PLUME OF MOISTURE WILL HAVE SHIFTED EAST TO THE FRONT RANGE. A
DOWNTICK IN PRECIP IS EXPECTED THOUGH AGAIN...RESIDUAL MOISTURE IN
THE LOWER LEVELS WILL ALLOW SOME SCTD SHOWERS AND STORMS TO FORM.
EXPECT A MIX OF SUN AND CLOUDS WITH TEMPERATURES SLOWLY WARMING UP
AFTER THE LAST FEW MUCH COOLER THAN AVERAGE DAYS. NOT MUCH CHANGE
OVERNIGHT WITH A FEW SHOWERS CONTINUING AS THE LOW CONTINUES TO
SPIN OVER ERN NV/WRN UT.
&&
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 309 PM MDT WED SEP 11 2013
UPPER LEVEL TROUGH BEGINS TO PROPAGATE NORTH FRIDAY WITH THE
REMAINING SOUTH END OF THIS TROUGH FLATTENING OVERNIGHT INTO
SATURDAY. MIDRANGE MODELS AGREE ON 580 DM HEIGHT CONTOUR
DIMINISHING IN SIZE SATURDAY AS IT MOVES NORTH...DECREASING THE
FORCING NEEDED FOR STRATIFORM RAIN. AVAILABLE MOISTURE STILL
REMAINS...HINTING AT SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
ACTIVITY THROUGHOUT THE WEEKEND BUT BEING MORE DIURNALLY DRIVEN. WITH
THE UPPER LEVEL JET PUSHING EAST AS THE UPPER LEVEL TROUGH MOVES
TO THE NORTH AND EAST...LACK OF DIVERGENCE ALOFT WILL LIKELY KEEP
SHOWERS AND THUNDERSTORMS FROM BEING WIDESPREAD EVEN WITH PWATS
STILL BETWEEN 0.8 AND 1.0 INCH.
SLIGHT DISCREPANCY BETWEEN THE GFS AND ECMWF BY SATURDAY NIGHT ON
THE LOCATION OF REMAINING TROUGH OVER THE GREAT BASIN DUE TO
TIMING OF AN UPPER LEVEL PACIFIC NORTHWEST LOW PRESSURE SYSTEM PUSHING
THE REMAINING ENERGY EASTWARD. THIS PACIFIC NW FEATURE MOVING EAST
ACROSS THE INTERMOUNTAIN WEST IS PROGGED TO TURN THE FLOW FAIRLY
ZONAL EARLY NEXT WEEK WITH DRIER AIR FROM THE WEST DECREASING THE
THREAT OF SHOWERS EARLY NEXT WEEK. OVERCAST SKIES ALL DAY LONG
SHOULD CEASE SUNDAY...WHICH WILL ALLOW A CHANGE TO SCATTERED CONVECTIVE
PRECIPITATION AND POTENTIALLY HEAVY RAIN IN SHORT AMOUNTS OF TIME.
COUPLE DIFFERENT RESULTS MIDWEEK ON TIMING AND IMPACTS FROM THIS
LARGE UPPER LEVEL TROUGH PUSHING INTO WESTERN US. DEPENDING ON THE
AMPLIFICATION OF THIS TROUGH...STRONG SOUTHWEST FLOW AHEAD OF A
MODERATE COLD FRONT MAY BE THE OVERRIDING FEATURE (12Z GFS
SOLUTION) OR THE VERY NORTHERN PARTS OF THE CWA WILL BE AFFECTED
BY A SMALLER SWATH OF TROUGHINESS (00Z ECMWF SOLUTION) WHILE MOST
OF THE CWA REMAINS RELATIVELY DRY AND SEASONABLY WARM. THE LATTER
SOLUTION IS FAVORED AT THIS TIME.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 309 PM MDT WED SEP 11 2013
PLENTY OF CLOUDS...SHOWERS AND EVEN A FEW STORMS CAN BE FOUND
ACROSS THE REGION THIS AFTERNOON. EVEN SO...MAINLY VFR CONDITIONS
ARE BEING REPORTED ACROSS THE REGION. UNDER HEAVIER SHOWERS OCCNL
MVFR WILL OCCUR DUE TO MOSTLY LOW VIS WITH CIGS HOVERING AROUND 8K
TO 10K FEET. ALL TAF SITES HAVE SOME CHANCES TO SEE SOME
RAINSHOWERS OR LIGHT RAIN THROUGH THE EVENING HOURS. CONDITIONS
SHOULD IMPROVE AFTER 06Z THOUGH A FEW STRAY SHOWERS MAY PERSIST.
EXPECT SIMILAR CONDITIONS TOMORROW AFTER 18Z THOUGH COVERAGE
SHOULD BE SOMEWHAT LESS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ003-017-020.
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR UTZ022-025-
027>029.
&&
SHORT TERM...TGR
LONG TERM...JAM
AVIATION...TGRHazardous weather outlook, Sep 11, 3:47 AM MST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
447 AM MDT WED SEP 11 2013
COZ001>014-017>023-UTZ022>025-027>029-121200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
447 AM MDT WED SEP 11 2013
...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR EAST CENTRAL
AND SOUTHWEST UTAH AND MOST OF EXTREME WEST CENTRAL COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
EASTERN UTAH AND WESTERN COLORADO THROUGH TONIGHT. HEAVY RAIN WILL
BE POSSIBLE AND A FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH
THIS EVENING FOR EAST CENTRAL AND SOUTHEAST UTAH AND EXTREME WEST
CENTRAL COLORADO. THE POTENTIAL EXISTS FOR FLASH FLOODING...
ESPECIALLY IN NARROW SLOT CANYONS...NEAR STEEP TERRAIN AND OVER
BURN SCARS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EXPECT SHOWERS AND THUNDERSTORMS THROUGHOUT THE PERIOD FAVORING
HIGHER TERRAIN. MOISTURE WILL SLOWLY ERODE THROUGH THE PERIOD WITH
SHOWERS BECOMING MORE SCATTERED AND FOCUSED ALONG THE HIGHER
TERRAIN BY EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 11, 3:48 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 PM MDT WED SEP 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 1 SE STEAMBOAT SPRINGS 40.47N 106.81W
09/11/2013 M0.83 INCH ROUTT CO TRAINED SPOTTER
RAIN FELL IN 30 MINUTES.
&&
EVENT NUMBER GJT1301500
DCLocal storm report, Sep 11, 6:09 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
709 PM MDT WED SEP 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN 1 SE STEAMBOAT SPRINGS 40.47N 106.81W
09/11/2013 M1.14 INCH ROUTT CO TRAINED SPOTTER
3 HOUR RAINFALL
&&
EVENT NUMBER GJT1301501
DCDebris Flow, Eagle
- When
- September 11, 6:45 PM MST to 10:45 PM MST
- Where
- Eagle County, 1.25 mi WNW of Avon to 1.41 mi WNW of Avon
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.636, -106.542
A mudslide at mile marker 154 closed Highway 6 for several hours in both directions.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 11 to 20, 20136 deaths · 5 injured · $654 million · 73 events
- Flash Flooding and Flood in Colorado, September 11 to 12, 20131 death · 5 events
- Heat in Illinois, September 11, 20131 death · 1 event
- Hail and Damaging Winds in Vermont, September 11 to 12, 2013$360,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Michigan, September 11, 2013$525,000 · 1 in hail · 4 events
- Hail and Damaging Winds in New York, September 11, 2013$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Arkansas, September 11 to 12, 2013$114,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Pennsylvania, September 11, 2013$105,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kentucky, September 11, 20135 injured · $18,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in New York, September 11, 2013$86,000 · 50 kt wind · 8 events
- Damaging Winds in West Virginia, September 11, 2013$50,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, September 11, 2013$24,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528786.